The European Medicines Agency warns of very harmful effects on the kidneys and intestines, which can lead to death in some cases.
On September 30, the European Medicines Agency (EMA) published an opinion in which it warned against “several cases of toxicity (…) some of which were fatal” after excessive consumption ofibuprofen combined with codeine.
So, here is what the organization recalls:
Codeine-ibuprofen is a combination of two drugs, an opioid (codeine) and an anti-inflammatory (ibuprofen), which are used to treat pain. Repeated use of codeine with ibuprofen can lead to dependence (addiction) and abuse due to the codeine component.
Codeine-ibuprofen: the kidneys on the front line
To reach this conclusion, the Pharmacovigilance Risk Committee (PRAC) studied cases of renal, gastrointestinal and metabolic toxicity linked to abuse and addiction of this combination of molecules. And some patients have succumbed to this regular association.
Taken improperly, these two molecules end up attacking the kidneys and their ability to effectively eliminate acids from the blood in the urine (tubular acidosis).
Thus, gradually, the anomaly is likely to lead to insufficient potassium levels, hypokalemia. The EMA’s opinion refers to it as follows: “Therefore, renal tubular acidosis and hypokalemia will be added on products as new side effects”.
The committee therefore recommends adding these serious adverse effects to the existing information on these products, and to the list of adverse effects, namely digestive disorders, allergic reactions or even asthma.
Worrying drug availability
The EMA further remarks:
The PRAC also noted that certain medicines containing codeine with ibuprofen are available without a medical prescription in the European Union.
As most of these cases have been reported in countries where these medicines are available without a prescription, the PRAC considered that the most effective risk minimization measure would be to supply these medicines only on prescription in order to mitigate the harm associated with abuse and addiction to these products.